FDA: Zocor Patients Should Understand Rhabdomyolysis Symptoms

High doses of Zocor® (simvastatin) have been linked to an increase in the risk of a serious muscle disease, rhabdomyolysis. Patients taking the cholesterol-lowering medication should be aware of the risk and should seek medical attention if they develop signs or symptoms of the disease.

The U.S. Food and Drug Administration (FDA) first warned patients and health care providers about a possible link between the 80 mg dose of Zocor® and rhabdomyolysis in 2010 after reviewing clinical trials, observational studies and reports of adverse events.

Then, in June 2011, the agency issued another Safety Communication, recommending that use of the 80 mg dose of Zocor® be limited to patients who have taken the dose for more than 12 months and who have not experienced muscle injuries. The FDA said in the communication that new patients should not be prescribed 80 mg of simvastatin.

Patients that are taking Zocor® should visit their doctors right away if they experience symptoms of rhabdomyolysis, including severe muscle aches, muscle weakness and dark-colored urine.

Rhabdomyolysis is a breakdown of the muscles that can lead to serious complications including kidney failure and death.

For more information, contact a Zocor® attorney today.

Contact Us

Schedule a free and confidential case review today.
* is a required field